Alert archive / Louisiana / Special Weather Statements in 2017

Special Weather Statement, NWS Lake Charles, LA

April 2, 2017Vernon Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this special weather statement at Apr 2, 2017, 6:21 PM CDT for Vernon Parish, Louisiana; Newton County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2017, 6:21 PM CDT (23:21 UTC)
Expired
Apr 2, 2017, 7:00 PM CDT
In force
39 min
Issued by
NWS Lake Charles, LA

Counties Vernon Parish, LA, Newton County, TX

The radar

The Ft Polk radar (KPOE), 59 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2197 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
3.3
Supercell composite
19.3

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS84 KLCH 022321
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
621 PM CDT SUN APR 2 2017
 
LAZ027-030-TXZ260-030000-
Beauregard LA-Vernon LA-Northern Newton TX-
621 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAUREGARD...
SOUTHWESTERN VERNON PARISHES IN WEST CENTRAL LOUISIANA AND CENTRAL
NEWTON COUNTIES UNTIL 700 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bon Weir, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leesville, Rosepine, Merryville, Anacoco, Singer, Fort Polk, De
Ridder, Fields, Bon Weir, Deridder, New Llano, Bivens, Fullerton,
Burr Ferry, Tulla, Junction, Stringtown, Cravens, Evans and
Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
and west central Louisiana...and southeastern Texas.

LAT...LON 3051 9356 3072 9381 3130 9341 3099 9288
TIME...MOT...LOC 2321Z 218DEG 36KT 3074 9364 

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Apr 2, 3:34 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 2, 3:34 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
334 PM CDT Sun Apr 2 2017

.DISCUSSION...Forecast area under an unusually active and very
dangerous weather pattern. Numerous showers and thunderstorms
ongoing with most strong and a few severe. A more linear line
extends northeast to southwest over southeast Texas and watching
this area closely for a potential flash flood warning as storms
continue to train. Tornado watch 110 has now been extended south
to the interstate 10 corridor and encompasses all of Louisiana
into east Texas. All severe weather modes will remain in place
through the remainder of the afternoon and into the evening. This
includes tornadoes, damaging wind gusts and hail. Flooding rains
will also remain a threat.

A PDF (Particularly Dangerous Situation) was issued with tornado
watch 110 was issued by the Storm Prediction Center. Included was
"Numerous tornadoes and several intense tornadoes expected.
Widespread large hail and scattered very large hail events to 3
inches in diameter likely. Widespread damaging wind gusts to 70
mph likely."

Rain chances will end west to east as the night progresses with
increasingly vertically stacked low pressure tracking northeast
across north Texas into Oklahoma advancing a cold front across
the area. Sharply drier air will then follow. Next frontal passage
arrives Tuesday night into early Wednesday. Limited moisture and
lift to work with so rain chances remain slim at this time. We
will see a sharp decrease in temps with FROPA that will be
maintained through the remainder of the week.

&&

.MARINE...Strong and gusty southeast winds will gradually diminish
overnight as strong low pressure advances northeast from Texas an
an associated cold front advances across the northwest gulf. With
passage of the front, winds will trend more westerly while any
lingering showers and thunderstorms ending.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  79  58  84 /  90  10   0   0
LCH  65  79  63  83 /  90  10   0   0
LFT  69  81  61  84 /  90  20   0   0
BPT  62  81  63  83 /  90  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday morning for LAZ027>033-041>045-
     052>055-073-074.

     Coastal Flood Advisory until 1 AM CDT Monday for LAZ052>055-073-
     074.

     Wind Advisory until 1 AM CDT Monday for LAZ041>045-052>055-073-
     074.

TX...Flash Flood Watch through Monday morning for TXZ180-201-215-216-
     259>262.

     Coastal Flood Advisory until 1 AM CDT Monday for TXZ215.

     Wind Advisory until 1 AM CDT Monday for TXZ201-215-216-261-262.

GM...Small Craft Advisory until midnight CDT tonight for GMZ430-432-
     435-450-452-455-470-472-475.

&&

PUBLIC...23
Hazardous weather outlook, Apr 2, 1:56 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
156 PM CDT Sun Apr 2 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
156 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

The NWS Storm Prediction Center has issued a

* Tornado Watch for portions of
  Central and Northern Louisiana
  West-central Mississippi
  East Texas

* Effective this Sunday afternoon and evening from 135 PM until
  900 PM CDT.

...THIS IS A PARTICULARLY DANGEROUS SITUATION...

* Primary threats include...
  Numerous tornadoes and several intense tornadoes expected
  Widespread large hail and scattered very large hail events to 3
    inches in diameter likely
  Widespread damaging wind gusts to 70 mph likely

SUMMARY...A dangerous combination of parameters suggests that
tornadoes will occur over parts of east TX, northern and central LA,
and eastern MS this afternoon and evening.  Strong tornadoes are a
concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another upper disturbance will move into the Central Plains by
the middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. No severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today and tonight.

GMZ430-432-435-450-452-455-470-472-475-031900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
156 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Minor coastal flooding is expected for today as moderate to strong
southerly winds will bring much higher than normal tides to the
coast.

A Small Craft Advisory is in effect for the bays, nearshore and
offshore waters. Mariners should also be aware that scattered to
numerous thunderstorms are forecasted. Frequent lightning,
torrential rain and gusty and potentially damaging winds may also
accompany the storms.

Mariners are highly urged to monitor weather conditions today and
tonight. Be sure to have a means to obtain weather and warning
information quickly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds will diminish on Monday.

Another upper disturbance will move into the Central Plains by the
middle of this week. This will bring a slight chance of
thunderstorms on Wednesday. At this time, no hazardous weather is
expected, but the passage of a cold front will bring moderate to
strong offshore flow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 2, 4:35 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
435 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             CROWLEY                 30.21N 92.38W
04/02/2017  E1.00 INCH       ACADIA             LA   PUBLIC

            PUBLIC POSTED PHOTO OF QUARTER SIZED HAIL IN CROWLEY.

&&

HUMPHREY
Special weather statement, Apr 2, 4:39 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
439 PM CDT SUN APR 2 2017

LAZ030-TXZ180-201-259>261-022230-
Beauregard LA-Hardin TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
439 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BEAUREGARD PARISH...
SOUTHEASTERN TYLER...WEST CENTRAL NEWTON...NORTHEASTERN HARDIN AND
SOUTHEASTERN JASPER COUNTIES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fred, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Silsbee, Newton, Kirbyville, Call, Fred, Bon Weir, Caney
Head, Trout Creek, Magnolia Springs, Mt. Union, Spurger, Jamestown,
Roganville and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 3055 9436 3100 9390 3068 9350 3052 9386
      3052 9388 3051 9388 3038 9417
TIME...MOT...LOC 2139Z 235DEG 40KT 3054 9415

24
Local storm report, Apr 2, 4:57 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
457 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     1 SE JASPER             30.91N 93.98W
04/02/2017                   JASPER             TX   PUBLIC

            LARGE OAK TREE UPROOTED VIA FACEBOOK.

&&

MOGGED
Special weather statement, Apr 2, 5:16 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
516 PM CDT SUN APR 2 2017

LAZ027-028-030-TXZ259-260-022315-
Beauregard LA-Vernon LA-Rapides LA-Northern Newton TX-
Northern Jasper TX-
516 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAPIDES...NORTHWESTERN
BEAUREGARD AND VERNON PARISHES...NEWTON AND EAST CENTRAL JASPER
COUNTIES UNTIL 615 PM CDT...

At 515 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clifton to near Fort Polk to near Bon
Weir and Jasper. Movement was northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Alexandria, Pineville, Leesville, Newton, Rosepine, Merryville,
Boyce, Anacoco, Singer, Toledo Bend Dam, Hineston, Lena, Bon Weir,
Burkeville, Fort Polk, De Ridder, Alexandria International Airport,
Slagle, Pitkin and Deridder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 PM CDT for central,
southwestern and west central Louisiana...and southeastern Texas.

LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
      3139 9266 3144 9238 3140 9220 3050 9362
      3078 9408 3117 9366 3119 9355 3128 9353
      3128 9344 3136 9339 3135 9295 3152 9272
TIME...MOT...LOC 2215Z 241DEG 38KT 3133 9286 3101 9328 3069 9368

24
Special weather statement, Apr 2, 6:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
601 PM CDT SUN APR 2 2017

TXZ180-201-259>261-030000-
Hardin TX-Northern Newton TX-Northern Jasper TX-Southern Jasper TX-
Tyler TX-
601 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TYLER...NORTHERN
NEWTON...NORTHEASTERN HARDIN AND JASPER COUNTIES UNTIL 700 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caney Head, or over Fred, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Silsbee, Newton, Kirbyville, Call, Fred, Town Bluff,
Browndell, Caney Head, Farrsville, Magnolia Springs, Mt. Union,
Spurger, Jamestown, Roganville, Harrisburg, Village Mills, Stringtown
and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
and west central Louisiana...and southeastern Texas.

LAT...LON 3114 9400 3087 9356 3085 9356 3084 9357
      3083 9355 3083 9356 3037 9414 3049 9443
TIME...MOT...LOC 2301Z 217DEG 36KT 3054 9419

24
Special weather statement, Apr 2, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
621 PM CDT SUN APR 2 2017

LAZ027-030-TXZ260-030000-
Beauregard LA-Vernon LA-Northern Newton TX-
621 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAUREGARD...
SOUTHWESTERN VERNON PARISHES IN WEST CENTRAL LOUISIANA AND CENTRAL
NEWTON COUNTIES UNTIL 700 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bon Weir, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leesville, Rosepine, Merryville, Anacoco, Singer, Fort Polk, De
Ridder, Fields, Bon Weir, Deridder, New Llano, Bivens, Fullerton,
Burr Ferry, Tulla, Junction, Stringtown, Cravens, Evans and
Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 900 PM CDT for southwestern
and west central Louisiana...and southeastern Texas.

LAT...LON 3051 9356 3072 9381 3130 9341 3099 9288
TIME...MOT...LOC 2321Z 218DEG 36KT 3074 9364

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:27 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion5 days
Apr 2, 7:29 AM CDTSpecial Weather StatementLCHAllen, Evangeline, Jefferson Davis46 min
Apr 2, 7:32 AM CDTSpecial Weather StatementLCHAcadia, Saint Landry43 min
Apr 2, 7:38 AM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette37 min
Apr 2, 8:13 AM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Landry, Vermilion47 min
Apr 2, 8:52 AM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry, Saint Martin53 min
Apr 2, 9:27 AM CDTTornado WarningLCHSaint Martin33 min
Apr 2, 9:54 AM CDTTornado WarningLCHSaint Landry, Saint Martin25 min
Apr 2, 10:07 AM CDTSpecial Weather StatementLCHSaint Landry38 min
Apr 2, 10:14 AM CDTTornado WarningLCHSaint Landry, Saint Martin20 min
Apr 2, 10:28 AM CDTSevere Thunderstorm WarningLCHSaint Landry15 min
Apr 2, 11:49 AM CDTRiver Flood WarningLCHRapides9 days
Apr 2, 11:49 AM CDTRiver Flood WarningLCHLafayette, Vermilion23 hr
Apr 2, 12:33 PM CDTSpecial Weather StatementLCHVernon27 min
Apr 2, 12:39 PM CDTSpecial Weather StatementLCHAllen36 min
Apr 2, 1:17 PM CDTTornado WarningLCHAllen, Rapides28 min
Apr 2, 1:41 PM CDTTornado Warning Tornado observedLCHRapides34 min
Apr 2, 2:00 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatLCHRapides29 min
Apr 2, 2:04 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides, Vernon24 min
Apr 2, 2:26 PM CDTTornado WarningLCHRapides19 min
Apr 2, 2:27 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Landry, Vermilion32 min
Apr 2, 2:42 PM CDTSevere Thunderstorm WarningLCHVernon63 min
Apr 2, 2:56 PM CDTSevere Thunderstorm WarningLCHAcadia, Jefferson Davis, Saint Landry34 min
Apr 2, 3:25 PM CDTSevere Thunderstorm WarningLCHBeauregard, Rapides, Vernon50 min
Apr 2, 3:25 PM CDTSevere Thunderstorm WarningLCHRapides35 min
Apr 2, 3:28 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry29 min
Apr 2, 3:41 PM CDTTornado WarningLCHRapides19 min
Apr 2, 3:54 PM CDTSpecial Weather StatementLCHAcadia, Saint Landry51 min
Apr 2, 4:14 PM CDTAreal Flood AdvisoryLCHRapides2 hr
Apr 2, 4:16 PM CDTAreal Flood AdvisoryLCHAcadia, Jefferson Davis, Saint Landry119 min
Apr 2, 4:16 PM CDTSpecial Weather StatementLCHVernon59 min
Apr 2, 4:37 PM CDTFlash Flood WarningLCHVernon6 hr
Apr 2, 5:16 PM CDTSpecial Weather StatementLCHRapides, Vernon59 min
Apr 2, 5:28 PM CDTFlash Flood WarningLCHRapides6 hr
Apr 2, 6:06 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon24 min
Apr 2, 6:28 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon47 min
Apr 2, 6:42 PM CDTFlash Flood WarningLCHAllen, Beauregard, Rapides, Vernon6 hr
Apr 2, 7:56 AM CDTSpecial Weather StatementLCHJasper34 min
Apr 2, 3:46 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler6 hr
Apr 2, 4:39 PM CDTSpecial Weather StatementLCHJasper, Newton51 min
Apr 2, 6:01 PM CDTSpecial Weather StatementLCHJasper, Newton59 min

Nearby

Special Weather Statements in Louisiana, 2017Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.